Maryland, 2014

Rip Currents in Maryland, September 17, 2014

September 17, 2014 · NWS AKQ · 2 events in 1 county or zone

Two men were caught up in rip currents and drowned in Ocean City.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Two men were caught up in rip currents and drowned in Ocean City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 17, 9:37 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 17, 9:37 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 AM EDT WED SEP 17 2014

.SYNOPSIS...
HIGH PRESSURE BUILDS OVER THE MID ATLANTIC REGION TODAY AS LOW
PRESSURE LINGERS OFF THE SOUTHEAST COAST. THE LOW GRADUALLY
WEAKENS AS IT MOVES FARTHER OFF THE COAST THURSDAY AND FRIDAY.
HIGH PRESSURE BUILDS BACK OVER THE AREA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC HIGH PRESSURE HAS SETTLED OVER THE MID-ATLANTIC REGION AS A
FRONTAL BOUNDARY LOCATES OVER THE DEEP SOUTH. ALOFT...WATER VAPOR
AND MORNING RAOB UPPER AIR PLOTS DEPICT AMPLIFIED FLOW OVER THE
CONUS...WITH A TROUGH EAST OF THE MS RIVER. MOSTLY CLOUDY-CLOUDY
SKIES PERSIST OVER THE SE...BUT SUBSIDENCE WINNING OUT OVER THE
NRN LOCAL AREA WITH GENERALLY MOSTLY CLEAR SKIES. WEAK WAVE/VORT
LOBE TRAVERSING NC HAS COMBINED WITH MOIST LOW LEVEL ELY FLOW TO
PRODUCE ISOLATED LIGHT SHOWERS OVER SE VA/NE NC. HOWEVER...UPPER
LEVEL SUPPORT AND MOISTURE IS RATHER UNIMPRESSIVE (PWATS AOB 1
INCH)...SO NOT NOT ANTICIPATE MORE THAN A BRIEF...LOCALIZED
SHOWER. COOL/STABLE AIR MASS NORTH OF THE FRONT WILL PREVENT
THUNDER.

FOR TODAY...HIGH PRESSURE REMAINS OVER THE LOCAL AREA AS THE
FRONTAL BOUNDARY REMAINS NEARLY STATIONARY OVER THE DEEP SOUTH.
WEAK WAVES WILL PROGRESS EWD OVER NC...COMBINING WITH MOIST
ONSHORE FLOW AND WEAK ISENTROPIC LIFT FOR LIGHT SHOWERS.
HOWEVER...BUFR SOUNDINGS INDICATE RELATIVELY DRY AIR IN THE LOW
LEVELS. MODELS DIFFER ON HOW FAR NORTH THESE SHOWERS WILL
EXTEND...WITH THE NAM BEING THE FARTHEST NORTH INTO TIDEWATER.
BASED ON UNFAVORABLE PLACEMENT IN THE LEFT ENTRANCE OF AN UPPER
JET STREAK AND WAVES PASSING TO THE SOUTH...TEND TO THINK THE BEST
COVERAGE OF SHOWERS WILL BE SOUTH OF THE ALBEMARLE SOUND...CLOSEST
TO THE BEST MOISTURE/INSTABILITY. WILL MAINTAIN CURRENT CHANCE
POPS IN THAT REGION. HAVE CUT BACK SKY COVER OVER CNTRL VA
SLIGHTLY AS HIGH PRESSURE/SUBSIDENCE ALOFT WILL RESULT IN
GENERALLY PARTLY CLOUDY SKIES.

HEIGHT/THICKNESS FALLS WILL RESULT IN TEMPS 4 TO 6 DEGS COOLER
THAN 24 HOURS AGO. HIGHS GENERALLY IN THE LOW 70S NW TO UPPER 70S
SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
NOT MUCH CHANGE SEEN FOR TONIGHT AND THURSDAY AS THE LOW OFF THE
COAST IS SLOW TO MOVE AWAY FROM THE AREA. CONTINUED NE FLOW KEEPS
THE CLDS ARND BUT DATA SUGGESTS BEST SUPPORT FOR ANY SHWRS SHIFTS
TOWARDS THE SERN COASTAL AREAS BY THURSDAY. OTW...PT TO MSTLY CLDY.
LOWS TONIGHT IN THE M50S-L60S. HIGHS THURS IN THE M-U70S.

OFFSHORE LOW WEAKENS AND LIFTS NE AWAY FROM THE AREA THURSDAY NIGHT
AND FRIDAY AS HIGH PRESSURE TO THE NORTH BUILDS INTO THE AREA. DRY
WITH DCRG CLDNS THURS NIGHT. LOWS IN THE 50S XCPT L60S SERN CSTL
AREAS. MSTLY SUNNY FRIDAY. HIGHS IN THE M-U70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAINLY GOING WITH A BLEND OF THE 12Z GFS AND 12Z ECMWF FOR THE
EXTENDED PERIOD...BUT LEANING TOWARD THE GFS FOR LATE MON THRU
TUE. MAIN CNTR OF HI PRES WILL MOVE INTO THE NRN ATLC FRI NGT INTO
SAT NGT...WITH A WEAKER PIECE OF THE HI REMAINING OVR THE MID
ATLC STATES THRU MUCH OF SUN. NE-E WINDS EXPECTED FM FRI NGT INTO
SAT MORNG...THEN WINDS TURN FM SE TO SSW FOR SAT AFTN THRU SUN.
MAINLY DRY WX WILL PREVAIL THRU SUN WITH A GRADUAL INCREASE IN
TEMPS. A COLD FRONT WILL CROSS THE AREA SUN NGT AND MON...BRINGING
A SLGT CHC OF SHOWERS. THAT FRONT WILL SLOWLY SINK TO OFF THE SE
CST MON NGT AND TUE...AS HI PRES BLDS INTO THE GRT LKS AND OH VLY.
WILL HAVE A SLGT CHC OF SHOWERS OVR THE SE COUNTIES ON TUE.

MIN TEMPS WILL RANGE THRU THE 50S INTO THE LWR 60S SAT MORNG...RANGE
FM THE MID 50S TO MID 60S SUN MORNG...RANGE THRU THE 60S MON
MORNG...AND RANGE FM THE MID 50S TO MID 60S TUE MORNG. MAX TEMPS
WILL BE IN THE MID TO UPR 70S SAT...RANGE FM THE MID 70S TO LWR
80S SUN AND MON...AND GENERALLY BE IN THE LWR TO MID 70S TUE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MOSTLY VFR CONDITIONS THROUGH THE 06Z TAF PERIOD. WEAK SFC LOW
DEVELOPS ALONG THE BOUNDARY ACRS THE CAROLINAS OVERNIGHT INTO WED.
SHOULD SEE VARIABLY CLOUDY SKIES ACROSS THE AREA WITH OVC IN SE
VA/NE NC. NE FLOW/MAINLY OVC WITH SCATTERED SHOWERS POSSIBLE IN
FAR SE VA/NE NC WED...(MOST LIKELY FOR KECG). STILL ONLY LOOKS
LIKE CIGS DROPPING TO 2-3 K FT/MVFR FOR THE MOST PART. GENLY BKN
VFR SKIES AT KRIC/KSBY.

OUTLOOK... HIGH PRESSURE SLOWLY BUILDS FROM THE GREAT LAKES INTO
NEW ENGLAND THU-SAT...WITH A SOMEWHAT BREEZY 10-20 KT OF NE FLOW
CONTINUING AT KORF/KECG. OVERALL...STILL EXPECT A FAIR AMOUNT OF
CLOUD COVER IN THIS PATTERN BUT LIKELY TOO MUCH MIXING AND
OVERNIGHT CLOUDINESS FOR ANY SIGNIFICANT FOG DEVELOPMENT.

&&

.MARINE...
NE OR E WINDS WILL DOMINATE THE WTRS THRU SAT...DUE TO ONE AREA OF
HI PRES BLDNG BY TO THE N AND OFF THE NRN MID ATLC CST...FOLLOWED BY
A LARGER AREA OF HI PRES BLDNG FM THE GRT LKS EWRD AND OFF THE NEW
ENGLAND COAST LATE IN THE WEEK. WIND SPEEDS WILL LIKELY REMAIN ARND
15 KT OR LESS THRU THE PERIOD. SEAS GENERALLY 2-4 FT. SOME LONGER
PERIOD SWELL (13-16 SEC) WILL CONTINUE INTO THURS DUE TO DISTANT TC
EDOUARD. WINDS TURN TO SE THEN SSW FOR SAT NGT AND SUN...AS HI PRES
WEAKENS AND A COLD FRONT STARTS TO APPROACH FM THE W.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
NC...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     NCZ102.
VA...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ098>100.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...SAM
SHORT TERM...MPR
LONG TERM...TMG
AVIATION...JDM
MARINE...JDM
Hazardous weather outlook, Sep 17, 2:08 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT WED SEP 17 2014

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-180715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
308 AM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-180715-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
308 AM EDT WED SEP 17 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Maryland Beaches

When
September 17, 12:30 PM EST
Where
Maryland Beaches forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

A 52-year-old male died after being overtaken by a rip current in Ocean City.

Rip Current, Maryland Beaches

When
September 17, 5:00 PM EST
Where
Maryland Beaches forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

A 49-year-old male died after being overtaken by a rip current in Ocean City.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Maryland Beaches2014-09-1752MaleIn WaterDirect
Rip Current, Maryland Beaches2014-09-1749MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543319, 543320.